Ricin poisoning, inhaled - Pulmonary
Ricin can be efficiently absorbed via inhalation or injection; the lethal dose (LD50) of ricin is 22 micrograms per kilogram under these conditions. When ingested, the LD50 is about 1 mg/kg as some of the toxin is inactivated by gastric acid. Its toxicity is manifested by inhibiting cellular protein synthesis. The route of absorption plays a role in the constellation of symptoms as well as the time to development of symptoms. Ricin is a Category B bioterrorism agent; despite its high lethality, it cannot be spread person-to-person.
There are a number of anecdotal accounts of the use of ricin as a weapon. In 2013, ricin-contaminated letters were sent to a handful of public officials within the United States. In 1978, the anti-communist dissident Georgi Markov was assassinated with a ricin-containing pellet fired from a specially designed umbrella. This summary, however, will focus primarily on ricin inhalation, which would be most likely to generate multiple to mass ill persons.
When inhaled, ricin elicits its predominate effects on the respiratory mucosa. Early symptoms are nonspecific and can include isolated cough, fever, and excessive sweating. Most commonly, these symptoms begin within 4-8 hours after exposure but may occur as late as 24 hours depending on exposed dose and route of exposure. Symptoms can progress rapidly and may be due to development of pulmonary edema, acute respiratory distress syndrome (ARDS), and shock. Additional symptoms include nausea, vomiting, arthralgias, cyanosis, and seizures. Death frequently occurs within 36-72 hours following inhalation of a lethal dose. Patients who are exposed to ricin may also develop an allergic response to the chemical, further complicating management, with rapid-onset periorbital and perioral edema, bronchoconstriction, and wheezing.
Initial symptoms of ricin poisoning are similar to upper respiratory tract illnesses. Indeed, initial diagnosis in the emergency department (ED) for a single case would be very difficult unless the link to the exposure was readily apparent. Rapid progression of a respiratory illness, however, especially in the context of multiple sick patients with similar symptoms, should place ricin poisoning within the differential diagnosis. Natural exposure via inhalation would be extremely unusual. Therefore, concern for deliberate exposure (attempted suicide or homicide) should be reported to authorities, especially if multiple patients arrive with similar symptoms.
As these symptoms also mimic dangerous infectious diseases, control measures and personal protective equipment for health care workers should be geared toward droplet transmission at a minimum. Consult infection control experts to determine whether additional protection is warranted. Ricin poisoning itself is not communicable, and if it is proven as the causal factor, standard personal protective equipment (PPE) can be utilized. The clinician should have a low threshold to activate the hospital incident command system and notify public health authorities.
Related topic: Ricin poisoning, ingested
T65.894A – Toxic effect of other specified substances, undetermined, initial encounter
409618005 – Inhalational ricin poisoning
Routine diseases plus other potential bioterrorist agents with severe pulmonary symptomatology include:
- Pneumonic plague
- Community-acquired pneumonia (eg, Klebsiella and Haemophilus)
- Acute respiratory distress syndrome (ARDS)
- Burkholderia-related infections (melioidosis and glanders)
- Hantavirus pulmonary syndrome
- Trichothecene mycotoxins
- Staphylococcal enterotoxin B
- Chemical agents with similar symptoms include vesicant exposure (eg, mustard, lewisite) and pulmonary agent poisoning (eg, phosgene oxime, low-dose hydrogen sulfide, and other pulmonary agents).
- Exposure to pyrolysis byproducts of organofluorines (Teflon, Kevlar)
- α-Naphthylthiourea (ANTU)
Last Updated: 12/05/2017